Alert archive / Kansas / Severe Thunderstorm Warnings in 1995
Severe Thunderstorm Warning 52, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 17, 1995, 7:11 AM CDT for Elk County, Kansas. It was in force for 25 min.
The area
The counties it named.
The facts
- Issued
- May 17, 1995, 7:11 AM CDT (12:11 UTC)
- Expired
- May 17, 1995, 7:36 AM CDT
- In force
- 25 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
County Elk County, KS
The radar
The Wichita radar (KICT), 108 km from the middle of the area, began a volume at 12:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 0.2 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 587 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -60 m²/s²
- 0-3 km storm-relative helicity
- 341 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KICT 171212 SVRICT KSC049-171315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 711 AM CDT WED MAY 17 1995 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 815 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN SOUTHEAST KANSAS ...ELK COUNTY AT 710 AM...RADAR INDICATED A SEVERE THUNDERSTORM NEAR GRENOLA OR 33 MILES NORTHEAST OF ARKANSAS CITY. THE STORM WAS MOVING NORTHEAST AT 40 MPH AND WILL MOVE THROUGH HOWARD BY 730 AM. IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER. IF YOU ARE CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY. KING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 5:03 AM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, May 17, 5:03 AM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 502 AM CDT WED MAY 17 1995 ...FCST PROBLEM IS TRW AND EXCESSIVE RAIN... TRW IS CONTINUING ALONG AND NORTH OF A E-W BNDRY ACRS CEN KS. WL GO AHEAD AND KEEP LIKELY POPS TDY ALL ZNS. A QUICK LOOK AT THE MDLS SHOW THAT THE MAIN EVENT IS YET TO COME. AGAIN...FLOODING WL BE A PROBLEM ESPLY ACRS CEN KS WHERE 3-5 INCH RAINS HAVE OCCURRED OVERNIGHT. FOR LACK OF TIME HAVE LEFT TEMPS ALONE. RSL 61/43 88 SLN 62/43 88 ICT 70/50 88 HUT 70/50 88 CNU 70/50 78 OGREN
In the hours before
Local storm report, May 17, 5:23 AM CDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORTS
NATIONAL WEATHER SERVICE WICHITA KS
525 AM CDT WED MAY 17 1995
TIME(CDT) .....LOCATION..... STATE ...EVENT/REMARKS...
05/17/95
005O GORHAM KS GOLFBALL SIZE HAIL AND 80 MPH
RUSSELL CO. WINDS.
0143 5 W SYLVAN GROVE KS 80 MPH WINDS AND 3/4 INCH
LINCOLN CO. HAIL.
0145 LINCOLN KS 70 MPH WINDS.
LINCOLN CO.
0219 3 N ALBERT KS ONE INCH HAIL.
BARTON CO.
0235 3 W HOISINGTON KS GOLFBALL HAIL.
BARTON CO.
0259 BUSHTON KS rQUARTER SIZE HAIL.
RICE CO.
0328 WINDOM KS QUARTER SIZE HAIL.
MCPHERSON CO.
0335 MCPHERSON KS QUARTER SIZE HAIL.
MCPHERSON CO.
.END
OGRENThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:36 PM CDT | Tornado Warning | ICT | Russell | 24 min |
| May 16, 7:45 PM CDT | Tornado Warning | ICT | Lincoln | 60 min |
| May 16, 7:54 PM CDT | Tornado Warning | ICT | Russell | 17 min |
| May 16, 8:32 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 58 min |
| May 16, 8:32 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 21 min |
| May 16, 8:47 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 43 min |
| May 16, 9:25 PM CDT | Severe Thunderstorm Warning | ICT | Saline | 27 min |
| May 16, 11:34 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 56 min |
| May 17, 12:43 AM CDT | Flash Flood Warning | ICT | Saline | 6 hr |
| May 17, 12:46 AM CDT | Severe Thunderstorm Warning | ICT | Russell | 44 min |
| May 17, 1:29 AM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 46 min |
| May 17, 2:04 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 56 min |
| May 17, 2:44 AM CDT | Severe Thunderstorm Warning | ICT | Ellsworth, Rice | 49 min |
| May 17, 3:13 AM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 51 min |
| May 17, 3:51 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 47 min |
| May 17, 6:41 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 35 min |
| May 17, 4:48 PM CDT | Severe Thunderstorm Warning | ICT | Greenwood | 30 min |
| May 17, 4:55 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 65 min |
| May 17, 4:55 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 41 min |
| May 17, 5:06 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 69 min |
| May 17, 5:30 PM CDT | Severe Thunderstorm Warning | ICT | Harper | 30 min |
| May 17, 5:31 PM CDT | Severe Thunderstorm Warning | ICT | Montgomery | 59 min |
| May 17, 5:59 PM CDT | Severe Thunderstorm Warning | ICT | Sumner | 61 min |
| May 17, 6:09 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 66 min |
| May 17, 6:14 PM CDT | Severe Thunderstorm Warning | ICT | Bourbon | 31 min |
| May 17, 6:42 PM CDT | Severe Thunderstorm Warning | ICT | Cherokee, Crawford | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.